The thyroid is ablated and even if it is not completely irradicated, you WILL go Hypo and will require a T4 med.
Usually the RAI does ablate the thyroid and usually you are hypo within 12 weeks.
Its basically a case of weighing up the odds as to whether you are prepared to take the risk of NOT having RAI and ending up very sick with thyroid storm etc or whther you have the RAI and go hypo and then managed with meds afterwards (which is easier to manage in cases of Graves).
I also noticed that the hypo after RAI is not like the medication induced hypo...far from it.It IS easier to manage and control after RAI.
I know I was terribly worried when I had RAI......thought all sorts of scary things.
Would I have RAI again? YES
It is so much easier to treat hyperthyroidism and Graves after RAI.
I had no quality of life before RAI...I didnt live, I existed.
Now 2 years later I LIVE.
I completed my studies, took on more studies and passed my Med Endorsed Nursing and worked last year fulltime and am now working part time in another job.
The secret to wellness is take each day as it comes and be kind to yourself.
Learn all you can about the 'other side of the fence' so to speak.
Read my journals if you like....its not as scary as you think.
Nothing drastic happens. You will actually be able to get your life back on track.
I understand your concern....I had the RAI and I was hyper....my TSH was .0005. I took the rai pill on Oct 25, 09 and to date still do not have my levels right. I guess it depends on your Dr. I have heard lots of good things and I have heard lots of people with my problems. I had no trouble at all after taking the pill....other than isolation for 4 days.
It took from Oct to Dec for me to become Hypo....and when I did.....I felt like I had been hit by a truck, but, after 3-4 days of meds I felt better. I have a lot of other conditions that effect how I feel,, so...don't take this to heart. I have had TWO.....only TWO days that I felt real good since I took the RAI. But,,,,I have fibromyalgia also and that makes you feel lousy and panic disorder....feel lousy....so..I can't really put all the blame on being Hypo. ...I just need to get my F3/F4 levels checked. Good Luck ....but...don't expect an overnight cure.
It is a long road after RAI but depending on how proactive you are in your research, the road can be easier for some.
I kept a journal and logged...
2, dose of meds
I would write in this journal EVERYTHING.
I started on 25mcg of T4 med and every 2 weeks , it was increased by 12.5mcg...as I am very drug sensative.
I would go for labs every 2 weeks then as I started to feel better , it would be every 3 weeks then 4 weeks.
Everytime I noticed a difference in my symptoms, I would go for labs.
I noted down when I was like the 'roadrunner' or when I was lethargic...when I had constipation, when I had loose bowels.
I noted everything down and a pattern started to immerge.
I went back to employment in October 2008 until May 2009 when I finally realised that the job was MORE stressful than trying to work out my levels.
I thought I was superwoman lol...thought I could handle anything once RAI was done but in reality...ANY thyroid issue is a battle.
Anxiety...did I suffer from it?
I had agoraphobia and chronic panic attacks for 26 years prior to RAI and conquered the Agoraphobia after RAI.
Anxiety now?? I only get it when my levels are 'out of whack'.
These symptoms are the warning signs that levels are 'off'.
This is why it is so important to log everything down.
Confusing...you bet it is?
There were days I would think...am I hypo or am I hyper?
I would get hot sweats but feel freezing cold....these I called 'crossover symptoms'...allowing the meds time to level out the everything again.
But funny enough..the more you log your symtoms, the more you see a patter immerge.
For example...if I felt anxious and hot and clammy, fast pulse during the day on and off, I would know my FT3 was going a but high and would back off the meds by 12.5mcg that week.
The medication is doses out over on a WEEKLY basis...not daily as most think.
I got to 75mcg T4 med (Eutroxzig) and went hyper.
So back I started back down to 62.5mcg 7 days a week..still hyper so down to 62.5mcg 5 days a week and 50mcg 2 days a week.
This is 'tweaking the meds" and is something that your Doc should go through with you , working with you on it all.
Do I regret RAI? NO
I regret having Graves but theres nothing I can do about that as its hereditarty in my family (by the way my antibodies levels were over 4000 (yes 4 thousand) prior to RAI and are now DORMANT.
Do I feel better? yes I do ...I feel great even though it has been a long hard road but positivity is the secret to wellness.
There are gonna be days when you think...to he// with it all!
And there are gonna be days when you forget you even have thyroid issues .
But through it all...my life is worth living now and wasnt before RAI.
Its scary having RAI..the jokes of glowing in the dark etc lol (by the way.,,, you dont lol).
The feeling of doom and gloom.
Wanna know what the hardest part was?
THE 3 DAYS ISOLATION AFTER RAI.
Not being a hug or a cuddle....keeping people at arms length, going through supermarket scanners and alarms going off (now thats funny lol).
You will have QUALITY of life after RAI especially if you are Hyperthyroid but you have to be prepared to work at it.
There IS light at the end of that tunnel...just find a Doc whos gonna walk you thru that tunnel.
I did and I feel great xxx
I had RAI 3 1/2 months ago and still have not gone Hypo. My levels are getting closer to normal and I already fell much better. I was so nervous before RAI, Probably due to my increase anxiety with the Graves' and all the bad stuff you read online. After taking the pill, I just kept waiting for the bad side effects, but I just had a little throat irratation. You MUST drink a ton of water and suck on sour candy or lemons. My mom and one of my best friends had RAI years ago and they are fine now. Good Luck!
Thanks you all for sharing your experiences, iam worried about taking it and i have herd hypo is much easier to control so think I will take it , and hopfully feel better ,the water yea i have herd i have to drink loads of it .... i will just need to control and work at it if i do go hypo - did ay1 gain much weight after RAI or is that all controlled with meds ???xxx
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.